Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2018, 2:07 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2018, 2:07 PM EDT (18:07 UTC)
- Expired
- Jul 6, 2018, 3:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:22 PM EDT | TSTM WND DMG | Se Madison, NC | ROCKINGHAM COUNTY COMMUNICATIONS REPORTED 2 TREES DOWNED SOUTHEAST OF MADISON. TIME ESTIMATED FROM RADAR. |
| Jul 6, 2:23 PM EDT | TSTM WND DMG | Stoneville, NC | ROCKINGHAM COUNTY COMMUNICATIONS REPORTED SEVERAL TREES DOWN IN STONEVILLE, NONE OF WHICH FELL ON ANY STRUCTURES. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WUUS51 KRNK 061807
SVRRNK
NCC157-169-061900-
/O.NEW.KRNK.SV.W.0096.180706T1807Z-180706T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
207 PM EDT FRI JUL 6 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Stokes County in north central North Carolina...
Rockingham County in north central North Carolina...
* Until 300 PM EDT
* At 206 PM EDT, severe thunderstorms were located along a line
extending from near Eden to near Madison, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3626 8010 3641 8010 3654 7982 3654 7971
3624 7960
TIME...MOT...LOC 1806Z 352DEG 17KT 3649 7980 3639 8002
HAIL...1.00IN
WIND...60MPH
$$
Loconto2 follow-up statements
223
WWUS51 KRNK 061838
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT FRI JUL 6 2018
NCC157-169-061900-
/O.CON.KRNK.SV.W.0096.000000T0000Z-180706T1900Z/
Stokes NC-Rockingham NC-
238 PM EDT FRI JUL 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES...
At 237 PM EDT, severe thunderstorms were clustered along a line
extending from near Harrisons Crossroads to Eden to near Ellisboro,
moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
and Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3626 8010 3641 8010 3654 7982 3654 7971
3624 7960
TIME...MOT...LOC 1837Z 348DEG 16KT 3642 7972 3626 8000
HAIL...1.00IN
WIND...60MPH
$$
Loconto613
WWUS51 KRNK 061855
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT FRI JUL 6 2018
NCC157-169-061904-
/O.EXP.KRNK.SV.W.0096.000000T0000Z-180706T1900Z/
Stokes NC-Rockingham NC-
255 PM EDT FRI JUL 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN STOKES AND ROCKINGHAM COUNTIES WILL EXPIRE AT 300 PM
EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Rockingham County until 345 PM from a cluster of storms
centered near Mayfield, NC.
LAT...LON 3626 8010 3641 8010 3654 7982 3654 7971
3624 7960
TIME...MOT...LOC 1854Z 352DEG 17KT 3635 7971 3619 7999
$$
LocontoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:54 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 6, 1:54 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 154 PM EDT Fri Jul 6 2018 .SYNOPSIS... A cold front passes through the region today bringing showers and thunderstorms. Noticeably cooler and drier conditions behind the front will be in place this weekend. Warmer and more humid conditions return by mid-week along with isolated to scattered thunderstorms. && .NEAR TERM /THROUGH SATURDAY/... As of 150 PM EDT Saturday... A cold front, currently over the Ohio Valley, will move across the area this afternoon, exiting southside VA this evening. With a positive-tilted trough pushing the front and very little jet dynamics, the chances for widespread severe weather is low, but not zero. Storms moving across the mountain late this morning and early afternoon were carrying lightning with them. With more heating and instabilities east of the Blue Ridge, scattered strong to severe storms are highly probable. Storm are expected across the foothills between 12PM-3PM and over the piedmont from 1PM-5PM, give or take an hour. Storm intensities will wane through the evening, with showers dissipating by midnight. The surface front clears the area by midnight, but the cooler drier air will not filter into the area until Saturday morning. Winds will become easterly through the day. Clouds will also fade through the day from north to south. Temperatures this afternoon will range from the 70s west to near 90 east. Saturday's temperatures will be in the low to mid 70s west of the Blue Ridge to the mid to upper 70s east. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 1240 PM EDT Friday... Saturday evening, we expect skies to start the evening nearly clear across the far northern sections of the region with partly cloudy to mostly cloudy skies across the south. Through the night, the clouds will slowly exit the region to the south, leaving partly cloudy skies across the far southern and southwest sections of the area. Much cooler and drier air will move into the area Saturday night into Sunday. Lows temperatures Saturday night are forecast in the mid to upper 50s across the mountains with some pockets of lower 50s at the highest elevations. Over the Piedmont, upper 50s to around 60 degrees are forecast for low temperatures. On Sunday, expect highs across the mountains of the mid to upper 70s, with pockets of highs around 70 to the lower 70s at the highest elevations. For the Piedmont, expect highs in the lower 80s. Sunny skies are expected for the entire region on Sunday. Sunday night, clear skies will continue to prevail across the region thanks to both high pressure building in from the north. Low temperatures will range from the mid to upper 50s over the mountains to the upper 50s to lower 60s over the Piedmont. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As of 1230 PM EDT Friday... High pressure will start to lose its grip on our weather pattern heading into the middle part of next week. We expect an upper trough to gradually strengthen over the spine of the Appalachians while the center of the high retrogrades to the central U.S. This trough will act as a focus for where afternoon/evening showers and storms will be located all while temperatures trend milder as southerly flow into the region increases and milder air advects into the region. By Thursday into Friday, the axis of the upper trough is progged to shift eastward allowing a wind direction switch to more westerly or northwesterly winds. This will allow for slightly cooler air to work its way into the area. However, the region will still remain in an unstable atmosphere during the afternoon/evening with isolated to scattered showers and storms still possible. Confidence in the above portion of the forecast is moderate for the general synoptic trend, but low regarding specifics on the location/timing of the convection. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM EDT Friday... Showers and thunderstorms coverage will be isolated this morning west of the Blue Ridge and remain so for several hours today. They will become more widespread this afternoon as a cold front sweeps across the region. The front should begin moving through the forecast area around daybreak and exiting to the southeast by 00Z. Confidence is moderate on the exact timing of thunderstorms in any given location. Once the coverage becomes more widespread this afternoon, it should remain that way going into the evening before beginning to lessen in a north to south type fashion through the end of the period. Sky conditions will be VFR prior to the onset of any showers or thunderstorms today. Most locations will see at least MVFR conditions linger for a bit after any storm moves through but then should return to VFR. The mountain locations may have a more difficult time breaking out of sub-VFR conditions, BLF in particular. Chances for fog may also drop conditions to sub-VFR in the mountain valleys again tonight, however, confidence of this occurring is too low to advertise in the TAFs at this point. Winds will begin the forecast period from the south to southwest, then shifting to the northwest behind the front. Winds will be light through the forecast period with some gusts into the teens after the front moves through. Gusty winds will also be possible in or near thunderstorms. Confidence is moderate on all elements. Extended Aviation... Over the weekend and into Tuesday, high pressure and drier air work its way into the area. VFR conditions will prevail for most of the region, most of this time. Late night/early morning will be a daily issue. Confidence in the extended forecast is above average. && .EQUIPMENT... As of 150 PM EDT Friday... The NOAA weather radio transmitter in Hinton, West Virginia, WXM72 broadcasting on a frequency of 162.425 MHz, remains off the air. It will remain offline until sometime next week. Parts are on order to repair the transmitter, and are expected early next week. Therefore, the system may again be operation on/by July 11th. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...DS LONG TERM...DS AVIATION...RCS EQUIPMENT...AMS/WERT
Hazardous weather outlook, Jul 6, 2:05 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 205 PM EDT Fri Jul 6 2018 NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-071815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 205 PM EDT Fri Jul 6 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will accompany a cold front moving south through the region this afternoon and evening. Locally heavy rain could produced localized flooding. A few of these storms could also become strong and produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-071815- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 205 PM EDT Fri Jul 6 2018 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers will accompany a cold front moving south through the region this afternoon and evening. Locally heavy rain from this afternoon storms could keep creeks and streams running high into this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Jul 6, 1:28 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
128 PM EDT FRI JUL 6 2018
NCZ004-VAZ032-061830-
Stokes-Patrick-
128 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES...
Until 230 PM EDT
At 128 PM EDT, a strong thunderstorm was located near Collinstown,
moving south at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Francisco...
Collinstown...
and Vade Mecum.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3638 8045 3655 8044 3655 8045 3658 8045
3663 8035 3647 8021 3640 8033
TIME...MOT...LOC 1728Z 343DEG 8KT 3654 8041
PCSpecial weather statement, Jul 6, 1:39 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
139 PM EDT FRI JUL 6 2018
NCZ004-005-VAZ032-043-061815-
Stokes-Rockingham-Henry-Patrick-
139 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY
AND SOUTHEASTERN PATRICK COUNTIES...
Until 215 PM EDT
At 138 PM EDT, a strong thunderstorm was located over Critz, moving
southeast at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Stoneville...
Sandy Ridge...
Spencer...
Penns Store...
and Critz.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3668 8027 3676 8013 3650 7980 3643 7995
3650 8012
TIME...MOT...LOC 1738Z 328DEG 14KT 3663 8011
PCSpecial weather statement, Jul 6, 1:44 PM EDT, 23 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 144 PM EDT FRI JUL 6 2018 NCZ004-005-061845- Stokes-Rockingham- 144 PM EDT FRI JUL 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES... Until 245 PM EDT At 144 PM EDT, a strong thunderstorm was located over Pine Hall, moving south at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Madison... Walnut Cove... Pine Hall... Ellisboro... and Meadows. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3626 8020 3639 8021 3640 7998 3625 7991 TIME...MOT...LOC 1744Z 345DEG 12KT 3629 8009 PC
Special weather statement, Jul 6, 1:49 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT FRI JUL 6 2018
NCZ019-061830-
Wilkes-
149 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
WILKES COUNTY...
Until 230 PM EDT
At 148 PM EDT, a strong thunderstorm was located over Roaring River,
moving south at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3628 8137 3629 8137 3638 8094 3633 8087
3606 8088 3605 8125
TIME...MOT...LOC 1748Z 343DEG 12KT 3623 8104
PCSpecial weather statement, Jul 6, 1:54 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
154 PM EDT FRI JUL 6 2018
NCZ003-004-020-061830-
Stokes-Surry-Yadkin-
154 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...SOUTHWESTERN STOKES AND EASTERN YADKIN
COUNTIES...
Until 230 PM EDT
At 153 PM EDT, a strong thunderstorm was located over Pinnacle,
moving south at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Pilot Mountain...
East Bend...
King...
Huntsville...
and Pilot Mountain State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3640 8053 3641 8031 3626 8028 3626 8045
3624 8045 3622 8043 3621 8045 3617 8044
3614 8044 3612 8046 3612 8049 3611 8051
3608 8051 3605 8050 3605 8057
TIME...MOT...LOC 1753Z 357DEG 20KT 3634 8042
LocontoLocal storm report, Jul 6, 1:56 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM TSTM WND DMG 3 ENE CHILHOWIE 36.81N 81.63W
07/06/2018 SMYTH VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW A TREE DOWN AT SEVEN MILE FORD.
1213 PM TSTM WND DMG 5 ESE CHILHOWIE 36.78N 81.60W
07/06/2018 SMYTH VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW A TREE DOWN ALONG RIVERSIDE ROAD
IN ADWOLFE.
1219 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
07/06/2018 SMYTH VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW A TREE DOWN IN CHILHOWIE.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:41 PM EDT | Special Weather Statement | RNK | Stokes | 34 min |
| Jul 6, 12:58 PM EDT | Special Weather Statement | RNK | Alleghany | 47 min |
| Jul 6, 1:28 PM EDT | Special Weather Statement | RNK | Stokes | 62 min |
| Jul 6, 1:44 PM EDT | Special Weather Statement | RNK | Stokes | 61 min |
| Jul 6, 1:49 PM EDT | Special Weather Statement | RNK | Wilkes | 41 min |
| Jul 6, 1:54 PM EDT | Special Weather Statement | RNK | Forsyth | 36 min |
| Jul 6, 2:14 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 38 min |
| Jul 6, 2:34 PM EDT | Flash Flood Warning | RNK | Rockingham | 6 hr |
| Jul 6, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 56 min |
| Jul 6, 3:07 PM EDT | Special Weather Statement | RNK | Caswell | 53 min |
| Jul 6, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.